Codeine is a common medication that treats mild to moderate pain. As an opioid, it’s possible to develop an addiction to codeine.
Codeine is a substance that can come in different forms, including as a tablet, capsule, or liquid solution. Some U.S. states allow certain over-the-counter medications, like cough syrup, to contain codeine as a pain reliever.
Codeine is generally considered safe when taken as directed or under the guidance of a healthcare professional. But when taken in large amounts over a long period of time, the risk of physical dependence and substance use disorder increases.
Codeine is also the main ingredient in some recreational drugs known as “purple drank,” “Texas tea,” and “little C.” These are examples of codeine being taken outside of prescription recommendations, which increases the risk of physical dependence and substance use disorder.
If you or someone you know has a codeine use disorder, help is available. The first steps are learning about codeine addiction and finding ways to seek support.
A substance use disorder (SUD) is a condition in which a person has an uncontrolled use of a substance despite harmful outcomes.
Changes in the brain’s structure and function cause people to have intense cravings, abnormal movements, and other behaviors.
It’s possible to develop addictions to a range of substances, including:
Prescription opioids also carry the risk of dependence and addiction, including:
Note, though, that addiction is rare when the prescription is taken as prescribed and for short-term use.
When a person begins to develop a tolerance to codeine — meaning they need to consume larger amounts of the drug to get the same effect — they may also experience opioid withdrawal symptoms if they abruptly stop taking it.
People with and without opioid addiction can experience opioid withdrawal symptoms. For people with opioid addiction, opioid withdrawal is one of the most powerful factors driving opioid dependence. Most of what drives people to continue using the substance is to avoid these negative withdrawal symptoms.
It’s been shown that as a whole, opioids aren’t significantly better than non-opioid pain relievers in treating acute and chronic pain. Given that, it may be better to steer clear of opioids, like codeine, when possible.
However, there are times when opioids are needed and perfectly safe to take. It’s best to take the lowest dose possible to relieve your pain and for the shortest time possible to avoid unnecessary exposure.
With the right tools and understanding, codeine addiction is treatable.
Opioids vs. opiates
You may hear terms like “opioids” and “opiates” used interchangeably. They’re definitely related, but there’s a slight distinction between them.
“Opioid” is the term for any opioid, whether it came from nature or was made in a lab. “Opiate” refers to natural opioids like heroin and morphine.
According to the Diagnostic and Statistical Manual of Mental Disorders (DSM-5), the following 11 signs and symptoms indicate opioid use disorder:
- taking opioids in larger amounts, or over a longer period than intended
- a persistent desire or effort to cut down or control use of opioids
- spending a large amount of time doing activities to obtain the opioid, use it, and recover from its use
- experiencing a strong desire, or craving, for opioids
- using opioids even when it results in being unable to fulfil important obligations at work, school, or home
- using opioids even when it has persistent effects on social or interpersonal life
- reducing or stopping social life, work, or hobbies because of opioid use
- using opioids repeatedly in situations where it could cause physical harm
- continuing to use opioids even when knowing their use has caused, or made worse, recurring physical or psychological problems in the past
- the development of tolerance to the opioid (needing more opioids to achieve the same desired effect, or a markedly reduced effect when using the same amount of opioids)
- the development of withdrawal symptoms (opioid withdrawal syndrome, or taking the same or related substances to relieve or avoid withdrawal symptoms)
Withdrawal symptoms occur when your body has been exposed to the drug for a significant period of time, and your body adjusts its functioning to account for the drug’s presence.
The symptoms of codeine withdrawal differ between people.
When the levels of the drug in the person’s body decline, the body is thrown out of balance. This can result in opioid withdrawal symptoms such as:
- flu-like symptoms, including:
- nausea or vomiting
- stomach cramps
- fever or chills
- profuse sweating
- runny nose and sneezing
- jitteriness and trembling
- muscle aches
- dilated pupils
- skin rash
- changes in blood pressure and respiration rate
- irregular heartbeat
- memory issues
- loss of concentration
- inability to sleep
- extreme cravings
In rarer cases, people can experience hallucinations. And if mixed with other drugs on a regular basis, seizure-like activity can occur.
Like other opioids, codeine can be toxic in large amounts. Symptoms of an opioid overdose include:
- bluish fingernails and lips
- breathing problems, such as slow and labored breathing, shallow breathing, or no breathing
- cold clammy skin
- drowsiness, fatigue, weakness
- flushing of the skin
- loss of consciousness or coma
- low blood pressure
- weak pulse
- muscle twitches
- nausea and vomiting
- small pupils
- spasms of the stomach and intestines
Many times, people who develop an addiction to codeine continue to use the substance to avoid withdrawal symptoms. For this reason, treatment is often aimed at alleviating the withdrawal symptoms that people are trying to avoid through further use and reducing opioid cravings.
Often, opioid use disorder requires treatment for at least 1 year. Treatment often extends beyond 1 year. It’s not uncommon for treatment to be long term.
If you or someone you know is dealing with a codeine addiction and want to learn more, there are many online resources available. Consider checking out:
- Department of Health and Human Services
- Substance Abuse and Mental Health Services Administration (SAMHSA)
- SMART Recovery
- Narcotics Anonymous
Recovery may not be quick or easy, but it’s definitely possible. Don’t lose hope, and remember there are always steps you can take toward improvement and relief.